Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 83, NWS Wichita, KS

July 9, 2007Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 9, 2007, 10:32 PM CDT for Woodson County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 10:32 PM CDT (03:32 UTC)
Expired
Jul 10, 2007, 6:30 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 100333
FFWICT
KSC207-101130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 630 AM CDT TUESDAY.

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED 
AREA... ESPECIALLY THE SOUTHEASTERN PART OF WOODSON COUNTY.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  NEOSHO FALLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573

$$

BOWMAN
2 follow-up statements
000 
WGUS73 KICT 100439
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CDT MON JUL 9 2007

KSC207-101130-
WOODSON KS-
1138 PM CDT MON JUL 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT TUESDAY
FOR EASTERN WOODSON COUNTY...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN THAT PROMPTED THE WARNING HAD DIMINISHED. RADAR 
ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN ACROSS EASTERN 
WOODSON COUNTY. FLOODING IS STILL POSSIBLE FROM RUNOFF FROM THIS 
EXCESSIVE RAINFALL EARLIER THIS EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573

$$

BOWMAN
000 
WGUS73 KICT 101004
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT TUE JUL 10 2007

KSC207-101015-
WOODSON KS-
505 AM CDT TUE JUL 10 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN WOODSON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:47 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 9, 9:47 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT MON JUL 9 2007

.UPDATE...

.DISCUSSION...

REST OF TONIGHT:
NUMEROUS SHRA/TSRA CONTINUE MOVING E/SE OVER AREAS ALONG & SE OF
THE TURNPIKE LATE THIS EVENING...WITH HEAVIEST RAINS OCCURRING IN
CHAUTAUQUA COUNTY WHERE DOPPLER ESTIMATES HOURLY RAINFALL RATES OF
1.00 TO 1.25 INCHES. INHERITED POP/QPF FORECAST APPEARS ON TARGET
SO ONLY CHANGE WAS TO MODIFY GRID FORECAST PERIOD FROM 6 TO 9
HOURS.

&&

.PREV DISCUSSION... /ISSUED 740 PM CDT MON JUL 9 2007/

UPDATE...

AVIATION...

00Z TAF SET:
SCT TSRA WILL CONTINUE MOVING EAST 15KTS ACROSS PRIMARILY SC KS
THROUGH 02Z WITH LOCALIZED +TSRA RESTRICTING VSBYS TO 1-2SM THIS
PERIOD. GREATEST CONVECTIVE POTENTIAL OF THIS MAGNITUDE TO AFFECT
KICT TAF THIS PERIOD. TSRA TO UNLEASH NUMEROUS OUTFLOW BOUNDARIES
THEREBY INDUCING FURTHER TSRA DEVELOPMENT LATER TONIGHT. MVFR CIGS
1,200-2,500 FEET AND VSBYS 3-4SM LIKELY IN IMMEDIATE VICINITY OF
TSRA 08Z-11Z. GREATEST TSRA POTENTIAL TO TARGET SE KS FROM 111Z
ONWARD AS INVERTED SFC RIDGE BUILDS S ACROSS NW HIGH PLAINS...
THEREBY GRADUALLY SHUNTING BROAD SFC-850MB MOISTURE AXIS SE OVER
SE KS. ACROSS CENTRAL KS...VFR CONDITIONS ANTICIPATED OVER KSLN
FROM 04Z ONWARD WITH VFR CONDITIONS ANTICIPATED AT KRSL THROUGHOUT
FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 311 PM CDT MON JUL 9 2007/

DISCUSSION...
FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HEAVY RAINFALL
POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT...

TONIGHT:
MCV FROM LAST NIGHT IS CURRENTLY OVER CENTRAL KANSAS. SOME
THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF THE MCV...AND
THESE WILL CONTINUE TO EXPAND. THE BEST CHANCES FOR PRECIPITATION
TONIGHT WILL BE ACROSS SOUTH CENTRAL KANSAS...AND LATE TONIGHT
ACROSS SOUTHEAST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE
THE HEAVY RAINFALL...HOWEVER THERE COULD BE SOME HAIL TO NICKEL SIZE
AND 40 TO 50 MPH WINDS.

TUESDAY-WEDNESDAY:
PRECIPITATION COULD LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
ON TUESDAY MORNING...WITH REDEVELOPMENT ACROSS THE ENTIRE AREA
POSSIBLE ON TUESDAY AFTERNOON. MOST UNSTABLE CAPE VALUES ARE AROUND
3000 TO 4000 J/KG...WITH VERY LITTLE CIN IN MUCH OF THE AREA
ESPECIALLY LATER IN THE AFTERNOON.

AFTER MIDNIGHT TUESDAY NIGHT...INSTABILITY AND MOISTURE TRANSPORT
REALLY GET PUSHED TO THE SOUTH AND EAST OF THE AREA. WITH THIS IN
MIND...KEPT SOME SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN
KANSAS. SURFACE HIGH PRESSURE RETURNS ON WEDNESDAY...PROVIDING A
BRIEF RESPITE FROM THE WET WEATHER.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DURING THIS
TIME...ESPECIALLY WITH CLOUDS AND PRECIPITATION AROUND THROUGH
TUESDAY EVENING.

THURSDAY-SUNDAY:
AFTER A BRIEF DRY PERIOD...MOISTURE TRANSPORT REALLY RETURNS BY
THURSDAY MORNING ACROSS WESTERN AND CENTRAL KANSAS. WITH SOME QG
FORCING AND ISENTROPIC LIFT AT LEAST THROUGH THE LOWER TO MID
LEVELS...DECIDED TO ADD SOME CHANCES FOR PRECIPITATION FOR THURSDAY
AND THURSDAY NIGHT. LINGERING THUNDERSTORM CHANCES ON FRIDAY LOOK
REASONABLE BEFORE THE SYSTEM PUSHES OFF TO THE SOUTH AND SURFACE
HIGH PRESSURE BUILDS BACK IN. FORECAST THEN LOOKS DRY THROUGH THE
WEEKEND. TEMPERATURES ALSO LOOK REASONABLE THROUGH THIS TIME
FRAME...SO IF ANYTHING ONLY MINOR TWEAKS WERE MADE.

SCHRECK

AVIATION...
TWO AREAS OF CONCERN FOR THE TAFS.  MVFR CLOUDS IN SOUTHEAST KS AND
CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS
EVENING.  AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS
NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE
AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR.  NEXT CONCERN WILL
BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES
AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN
SECTIONS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  69  85 /  90  30  30  10
HUTCHINSON      70  88  67  85 /  90  30  20  10
NEWTON          70  88  68  84 /  90  30  20  10
ELDORADO        70  88  69  84 /  90  40  30  10
WINFIELD-KWLD   71  89  70  85 /  90  50  40  10
RUSSELL         67  88  63  84 /  40  20  20  10
GREAT BEND      68  88  65  84 /  50  20  20  10
SALINA          70  89  66  85 /  80  20  20  10
MCPHERSON       69  88  67  84 /  90  30  20  10
COFFEYVILLE     71  89  69  84 /  80  50  50  10
CHANUTE         71  89  68  83 /  80  50  40  10
IOLA            71  89  67  83 /  80  50  40  10
PARSONS-KPPF    71  89  69  84 /  80  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 10:16 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT MON JUL 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1016 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE ACROSS PRIMARILY SOUTHEAST KANSAS
THE REST OF THE NIGHT. THE THUNDERSTORMS ARE CAPABLE OF VERY HEAVY
RAINS THAT MAY PRODUCE FLOODING IN CHAUTAUQUA...MONTGOMERY...LABETTE
AS WELL AS PARTS OF ELK...WILSON...AND NEOSHO COUNTIES. A FEW STRONG
THUNDERSTORMS CAPABLE OF 40 MPH WINDS ARE ALSO POSSIBLE OVER AREAS
GENERALLY ALONG...AND SOUTHEAST...OF THE TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT. A SLIGHT CHANCE FOR STORMS WILL RETURN TO CENTRAL KANSAS
ON WEDNESDAY NIGHT AND THE ENTIRE AREA FOR THURSDAY THROUGH
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED.
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jul 9, 7:13 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            EAST WICHITA            37.68N 97.26W
07/09/2007                   SEDGWICK           KS   TRAINED SPOTTER

            FLOODING ALONG WOODLAWN BETWEEN KELLOGG AND LINCOLN 6 TO
            12 INCHES DEEP WITH FLOODING SPREADING INTO ADJACENT
            YARDS.

0705 PM     HEAVY RAIN       ANDOVER                 37.69N 97.14W
07/09/2007  E0.75 INCH       BUTLER             KS   EMERGENCY MNGR

            IN 20 MINUTES.

&&

EPS
Special weather statement, Jul 9, 7:53 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT MON JUL 9 2007

KSZ069-093-100145-
BUTLER-COWLEY-
753 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINFIELD TO 5 MILES
SOUTHEAST OF ARKANSAS CITY...AND MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 50 MPH AND VERY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 8:26 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT MON JUL 9 2007

KSZ093-100200-
COWLEY-
826 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HARDY...OR 16 MILES SOUTH OF
WINFIELD...AND MOVING EAST AT 10 MPH.

WINDS OF 40 TO 50 MPH AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CARUSO
Local storm report, Jul 9, 9:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            2 S WINFIELD            37.24N 96.97W
07/09/2007                   COWLEY             KS   LAW ENFORCEMENT

            FLOOD WATER WAS REPORTED OVER 85TH ROAD ABOUT 2 MILES
            SOUTH OF WINFIELD.

&&

JMC
Local storm report, Jul 9, 9:11 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLOOD            LEON                    37.69N 96.78W
07/09/2007                   BUTLER             KS   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD ALONG HIGHWAY 400 NEAR
            LEON.

&&

JMC
Special weather statement, Jul 9, 9:38 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
938 PM CDT MON JUL 9 2007

KSZ071-072-100330-
ALLEN-WOODSON-
938 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND WOODSON COUNTIES...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 10 MILES WEST OF IOLA.
THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningICTCowley, Sumner44 min
Jul 9, 10:18 PM CDTFlash Flood WarningICTAllen, Neosho, Wilson8 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.